Life-saving Naloxone

When it looks like rain, half the time it seems like I don’t have an umbrella with me. Invariably, caught unprepared, that’s it when it rains – heavily. Other times, I remember an umbrella and never end up needing it. In fact, bringing an umbrella almost guarantees it won’t rain. Not a bad insurance policy given that you can’t control the weather.

The weather isn’t the only thing you can’t control. As parents, we learn that we can’t control addiction, but we can learn to be prepared for the situations that accompany it. One of those is an opioid overdose.

Before I knew much about addiction, I thought that an overdose meant that someone died. It never occurred to me that someone could survive an overdose, and I never knew that it’s possible to reverse an overdose. Heck, I didn’t even know the signs of an overdose let alone that there was such a thing as naloxone (brand name Narcan®), a drug that can reverse an overdose and save a life.

Today, I carry naloxone and believe that anyone who knows someone who uses opiates, including heroin, should be ready to reverse an overdose. Saving a life with naloxone may be the most relevant action you can take but may represent the most receptive that person will be to consider treatment and recovery.

Signs of an Overdose

According to the Harm Reduction Coalition, sometimes it can be difficult to tell if a person is just very high, or experiencing an overdose. They say, if you’re having a hard time telling the difference, it is best to treat the situation like an overdose – it could save someone’s life. Here is some of the information from their website:

If someone is really high and using downers like heroin, or pills:

  • Pupils will contract and appear small
  • Muscles are slack and droopy
  • They might “nod out”
  • Scratch a lot due to itchy skin
  • Speech may be slurred
  • They might be out of it, but they will respond to outside stimulus like loud noise or a light shake from a concerned friend.

If you are worried that someone is getting too high, it is important that you don’t leave them alone. If the person is still conscious, walk them around, keep them awake, and monitor their breathing.

The following are symptoms of an overdose:

  • Awake, but unable to talk
  • Body is very limp
  • Face is very pale or clammy
  • Fingernails and lips turn blue or purplish black
  • For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
  • Breathing is very slow and shallow, erratic, or has stopped
  • Pulse (heartbeat) is slow, erratic, or not there at all
  • Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
  • Vomiting
  • Loss of consciousness
  • Unresponsive to outside stimulus

If someone is making unfamiliar sounds while “sleeping” it is worth trying to wake him or her up. Many loved ones of users think a person was snoring, when in fact the person was overdosing. These situations are a missed opportunity to intervene and save a life.

It is rare for someone to die immediately from an overdose.  When people survive, it’s because someone was there to respond.

The most important thing is to act right away!

Reversing an Overdose

If a person shows signs of an overdose:

  1. Call 911 right away.
  2. Begin rescue breathing, if the person isn’t taking in air.
  3. Give the person naloxone.

Getting Naloxone & Training

Naloxone Kit & InstructionsThroughout the United States many organizations and pharmacies have naloxone available and it does not require a prescription. These same groups offer training on how to administer naloxone. It only takes a few minutes to learn how to use naloxone.

To learn more, I recommend an outstanding organization called the Steve Rummler Hope Foundation. This group has become one of the nation’s go-to experts for overdose prevention, life-saving naloxone including getting it into the hands of first responders and to lay people.

Midwestern Mama

©2006 Our Young Addicts      All Rights Reserved.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s